Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


treatment with history of pancreatitis
May 26, 2002

I have a history of pancreatitis extending over 10 years. I can go six to twelve months without an attack, then have two or more in a month. These attacks are severe enough for me to require hospitalisation and narcotic based painkillers Experts cant find a cause - it is definately though not related to alcohol, as it can occur at times when I havent had any for weeks, and drinking does not seem to trigger any problems I guess it is a problem which i have to live with -I know the warning symptoms, and get to a doctor quickly. It also predates my HIV infection, so that is not a cause What I want to know - as I am about to start treatment, which medications should I avoid ? I know that some of the medications can cause pancreatitis of their own accord, and I have no idea of the possible results of taking them with a preexisting tendency to pancreatitis. The last thing I want is more episodes, as it is an incredibly painful and potentially fatal condition. I should mention that I also have the hepatitis C virus, though all of my liver-funtion tests are well within the normal range

Response from Dr. Young

Sorry to hear about your condition.

There are multiple causes of pancreatitis; it is also relevant that adding other insults to the pancreas can cause the situation to flair. In this regard, as you point out, it would be important to avoid HIV medications that can either cause or exacerbate pancreatitis.

With this regard, certain nucleoside RT inhibitors, namely didanosine (Videx, Videx EC), stavudine (d4T, Zerit) and the rarely used medication, ddC are particularly associated with excess cases of pancreatitis. Their association seems particularly strong among persons with advanced HIV disease or persons who have had lengthy prior treatment. I would think that it would be reasonable to avoid these medications.

It has been postulated that pancreatitis is caused by mitochondrial injury-- if proven true, then one could speculate that RT inhibitors that cause less mitochondrial injury would be preferred drugs for you-- these would include abacavir (ABC, Ziagen), lamivudine (3TC, Epivir) and tenofovir (TDF, Viread).

Lastly, it it important to recognize that pancreatitis has been associated with the use of all NRTIs-- raising a possible alternative approach of using a NNRTI with a protease inhibitor (should a conventional approach not work well).

Hepatitis C may be a confounder to the situation, though this depends a lot on whether or not you have HCV viremia (most do, but 1/3 of infected persons don't) and the stage of liver disease (if any).

Hope this is helpful, BY



Previous
Side effects- which treatment approach to choose
Next
nnrti side effects

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement